Overdose Prevention

The opioid epidemic and unintentional overdoses are a major public health problem here in Ross County as well as our state and the nation. Overdoses here are defined as medical emergency due to the use of drugs, primarily opioids. According to the 2019 Drug Overdose Data: General Findings report from the Ohio Department of Health (ODH), in 2016 unintentional drug overdoses caused the deaths of 4,050 Ohio residents, a 32.8 percent increase compared to 2015 when there were 3,050 overdose deaths. Overdose deaths now exceed deaths from car accidents as the number one cause of death in Ohio. The rate of overdose deaths in Ross County slightly more than doubled from 2010 to 2016. It is important that our community join forces, working together to prevent these unnecessary tragedies.

Frequently Asked Questions

Project Dawn is a community-based opioid education and naloxone distribution program. Program participants receive a take-home naloxone kit and training on:

Project DAWN logo

Recognizing the signs and symptoms of an overdose

  • Calling 911
  • Rescue Breathing
  • Giving Naloxone
  • Adverse Reactions
  • Preventing Overdose
  • Storage and Expiration

Naloxone (also known as Narcan) is a medication that can reverse an overdose caused by an opioid drug (heroin, fentanyl, or prescription pain medications). When given during an overdose, naloxone blocks the effects of opioids on the brain and quickly restores breathing. Naloxone has been used safely by emergency medical professionals for more than 40 years and has only one critical function: to reverse the effects of opioids in order to prevent overdose death. Naloxone has no potential for misuse.

If naloxone is given to a person who is not experiencing an opioid overdose, it is harmless. If naloxone is administered to a person who is dependent on opioids, it will produce withdrawal symptoms. Withdrawal, although uncomfortable, is not life-threatening.

The Ross County Health District will continue to serve our community during the COVID-19 Pandemic. The process for getting your free Project DAWN kit can be done online for a curbside pick-up or we can mail your Project DAWN kit to your home. If you would like a Project DAWN kit, please fill out the survey titled “Order a Project DAWN Kit”.

Fentanyl is a synthetic opioid that is up to 50 times stronger than heroin and 100 times stronger than morphine. It is a major contributor to fatal and nonfatal overdoses in the U.S.

Recognizing the signs of an overdose can save a life.

Here are some things you can look for:
– Small, constricted “pinpoint pupils”
– Falling asleep or losing consciousness
– Breathing is slow, irregular or stopped
– Snoring, choking or gurgling sounds
– Limp body
– Pale and/or clammy skin
– Nail and lips are blue or purplish black

A white smiling female holding a picture frame prop that says, 'Recovery is Beautiful'.
Three white smiling females holding a picture frame prop that says, 'Recovery is Beautiful'.
A white smiling male holding a picture frame prop that says, 'Recovery is Beautiful'.

Overdose Program Contact Information